Another drug induced cause of Dystonia

I suffered from depression almost my whole life (still do). Every medication tried or combination did not help. I was put on Seroquel (a “newer”) for “mood control”. For 10 years I drifted from treater to treater, each one simply re-writing more refills for Seroquel. Once in a while someone might notice involuntary jaw movements and casually prescribe Cogentin. But nothing changed and I was soon seeing another provider. After 1O years and 80 pounds heavier I decided to stop the Seroquel myself. Exactly 3 months later the movements started. My head constantly tilted to the left and was always moving. The pain got worse and worse as the symptoms did. However, I was one of the lucky ones. Right away I went to a local neurologist who said it was Tardive Dyskenesia and referred me to the movement center in one of our many hospitals in Boston. They diagnosed it as dystonia after just 1 appointment. Some people are surprised that Seroquel would cause this life-long condition. It wasn’t on the list of the “worse” meds. But I am living proof and whenever I come in contact with someone taking it or any other neuroleptic I give them my strong warning.

3 thoughts on “Another drug induced cause of Dystonia”

  1. Hi Susi, how are you?
    I know you posted this along time ago, but I was wondering how are you doing.

    I’m also trying to stop Seroquel and I am extremely worried about TD coming. I’m sorry you are going trough this…

    Would you mind sharing with me a little bit more about your treatment and condition? Did you taper the Seroquel or did you just stopped? How much were you taking at the time? Did any of your symptoms improved?

    Again, I’m sorry you are going trough this. Hope you can talk to me.

    Thank you
    Angelica

  2. I am also on seroquel. I feel SO fortunate to have a doctor who is actively looking for the twitches/random movements that the mood stabilizers can cause. I am so sorry that you are having to go through this. I hope your symptoms have improved some.

    Thank you for sharing your story!
    Carla

  3. I was on Seroquel, Geodon, Clonapin and Trazadone for bipolar disorder. I was at my heaviest 172 lbs. I got really sick. I contacted H Pylori and was sick for about 8 months. I also have chronic LBP. I quit taking everything that I felt wasn’t absolutely necessary, Seroquel/Geodon and Trazadone. I have lost down to 128 lbs and yes I am depressed, and sometimes I don’t sleep for a couple of days, but I would rather deal with that than the side effects. I quit cold turkey.

Leave a Reply

Your email address will not be published.